[Skip to Content]
[Skip to Content Landing]
Article
August 14, 1987

Multiple Severe Complications From Recreational Ingestion of MDMA ('Ecstasy')

Author Affiliations

San Francisco General Hospital University of California, San Francisco

San Francisco General Hospital University of California, San Francisco

JAMA. 1987;258(6):780-781. doi:10.1001/jama.1987.03400060056021
Abstract

To the Editor.—  We would like to report the case of a young woman who suffered serious but reversible toxic reactions from a recreational dose of 3,4-methylenedioxymethamphetamine (MDMA, "Ecstasy") and whose blood levels of MDMA were much higher than in any of the fatalities reported by Dowling et al.1

Report of a Case.—  A 32-year-old woman and her friend, both of whom had used MDMA before, ingested an alleged 100 to 150 mg of MDMA powder mixed in apple juice. The patient reported rapid onset of general body tingling, vivid color enhancement, and visual hallucinations, but had no memory of ensuing events. Two hours after ingestion, her friend brought her to the emergency department. Significant findings included agitation; hallucinations; combativeness; diaphoresis; dilated pupils (7 mm); pulse rate, 150 beats per minute; blood pressure, 90/50 mm Hg; respirations, 36/min; rectal temperature, 41.6°C; diffuse wheezing; diminished bowel sounds; vertical nystagmus; tonic

×